Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 13, 2021Doña Ana County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 13, 2021, 5:39 PM MDT for Doña Ana County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 5:39 PM MDT (23:39 UTC)
Expired
Aug 13, 2021, 6:15 PM MDT
In force
36 min
Issued by
NWS El Paso, TX

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 11 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS84 KEPZ 132339
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
539 PM MDT Fri Aug 13 2021
 
NMZ411-140015-
Southern Dona Ana County/Mesilla Valley NM-
539 PM MDT Fri Aug 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA COUNTY
UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Afton to 7 miles west of
Santa Teresa to 10 miles southwest of La Union. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Santa Teresa and Union Pacific Intermodal Terminal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 10691 3190 10688 3198 10694 3197 10673
      3183 10665 3178 10666 3179 10686
TIME...MOT...LOC 2339Z 292DEG 4KT 3194 10685 3188 10679 3185 10681 

$$

BROWN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 13, 2:44 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 13, 2:44 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
244 PM MDT Fri Aug 13 2021

.SYNOPSIS...
Plenty of monsoonal moisture is hanging around the area today and
will stay until at least Sunday when drier air starts to make its
way in from the north. Plentiful moisture in the atmosphere
coupled with slow moving storm motions is creating a flash
flooding risk for the weekend. A flash flood watch remains in
effect through Saturday evening. By early next week, drier air has
made its way into the region and things do seem to taper off and
become less precipitation intensive and moreso garden variety
showers for the coming week. Temperatures will be below average
for the weekend into next week only reaching into the low 80s and
will gradually increase throughout the coming week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Lots of moisture around and a moderately unstable atmosphere in
place as evidenced by the early onset of showers and thunderstorms
over the lowlands.  Radar and Satellite indicate counter-clockwise
rotation over the LRU/ELP region. Storms have generally developed
all around this low, nothing right under it...yet.  Expect another
day like yesterday with widespread showers and thunderstorms through
the evening with locally heavy rain and flash flooding being the
main threat due to slow storm motion and the threat for some
training and warm rain processes. Definitely could see more
localized 1-3" rainfall amounts through 12Z Sat as the upper low
remains in the vicinity with storms will likely lingering through
the night.

Little change for Saturday with SW-NE elongated trough remaining
over the area.  There will again be plenty of cloud cover and may be
tougher to get much solar isolation, but the lift provided by the
low should keep chances for rain going all day. High temperatures
for most areas will struggle to get out of the 70s. PW's will remain
around 1.6" which is near record levels for this time of the year.
Given the rainfall over the last 24 hours and what is expected
tonight, will extend the Flash Flood Watch until 06Z Sun.

&&

.LONG TERM...
By Saturday evening, plenty of monsoonal moisture is continuing to
be advected into the CWA from the Gulf of Mexico leading to
another evening with plenty of storm coverage and flash flooding
concerns. PWAT's are still reaching impressive values ranging from
around 1.5 inches to 1.7 inches which is well above average for
this time of year. Plentiful moisture coupled with slow storm
motions will certainly allow for any storms that form to be very
efficient rain makers and stall over an area leading to flash
flooding. Sunday looks to be the same story. There does seem to
be some tapering off in precipitation amounts. This is due to a
high pressure centered over Reno beginning to strengthen and
wobble south as it starts to entrain dry air into the northern
regions of the CWA. However, southern areas still seem to have
good moisture.

By Monday into early next week, this high pressure has made an
eastward shift and drier air has made its way through much of the
CWA leading to less moisture for the atmosphere to work with.
Tuesday will be the same sort of "typical monsoon" type of
pattern. By Wednesday morning, this high pressure has made a
quick jump and is centered near the panhandle of TX allowing for
the backside of the high pressure to once again bring in this
swath of moisture into the region giving West Texas and the
Bootheel of NM the best shot at this moisture for afternoon
storms. Better moisture seems to be more widespread on Thursday
and starts to entrain drier air from west to east by Friday
afternoon potentially leading to lesser precipitation amounts.

Maximum temperatures will continue to be below average but will
continue to rise each day topping out at upper 80s/low 90s by the
end of the week.

&&

.AVIATION...18Z TAF CYCLE
P6SM SCT-BKN040-060 BKN060-080 through most of the period with
scattered to numerous VRB20G35KT 1-3SM +TSRA BKN030-050 through
the period, although activity may transition to more SHRA after
04Z. Winds generally southeast to northeast AOB 12KTS except near
storms.

&&

.FIRE WEATHER...
Plenty of moisture across the region will continue through the
weekend with the potential for additional heavy rainfall. This will
keep the fire threat very low for the coming days. Temperatures over
the lowlands will struggle to get out of the 70s to lower 80s
through the weekend with a slow drying and warming trend going into
early next week. Even with the drier air moving in, daily storm
chances will continue. Light winds will keep vent rates poor to fair
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  78  66  82 /  80  70  70  50
Sierra Blanca           65  75  62  76 /  70  60  50  50
Las Cruces              65  76  63  81 /  90  70  80  50
Alamogordo              63  77  63  82 /  80  80  70  50
Cloudcroft              47  57  47  60 /  80  80  70  70
Truth or Consequences   65  77  62  82 /  80  80  70  40
Silver City             58  70  59  75 /  90  80  80  60
Deming                  64  77  63  82 /  90  80  80  50
Lordsburg               66  77  64  81 /  90  80  80  50
West El Paso Metro      66  79  67  83 /  80  70  80  50
Dell City               65  77  64  80 /  70  60  60  50
Fort Hancock            67  82  66  84 /  80  60  60  50
Loma Linda              62  71  62  75 /  80  70  70  60
Fabens                  65  78  67  83 /  80  70  70  50
Santa Teresa            65  77  65  81 /  80  70  80  50
White Sands HQ          66  75  65  81 /  90  80  70  60
Jornada Range           65  74  63  80 /  90  80  70  50
Hatch                   66  75  64  80 /  90  80  80  50
Columbus                66  77  65  80 /  90  80  80  50
Orogrande               64  75  63  80 /  80  70  70  60
Mayhill                 54  62  54  68 /  80  80  70  60
Mescalero               53  64  52  71 /  80  80  70  60
Timberon                52  62  52  67 /  80  80  70  70
Winston                 57  70  55  75 /  80  80  70  50
Hillsboro               61  72  60  79 /  80  80  70  50
Spaceport               64  76  62  80 /  80  80  70  50
Lake Roberts            56  73  55  76 /  80  80  80  60
Hurley                  59  73  59  78 /  90  80  80  60
Cliff                   60  77  59  84 /  80  80  70  50
Mule Creek              58  75  60  79 /  80  80  70  50
Faywood                 61  71  60  76 /  90  80  80  60
Animas                  62  75  63  81 /  90  80  80  50
Hachita                 63  77  62  79 /  90  80  80  50
Antelope Wells          63  76  63  81 /  90  80  80  60
Cloverdale              61  70  60  76 /  90  80  80  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday evening for NMZ401>417.

TX...Flash Flood Watch through Saturday evening for TXZ418>424.

&&

26/37/26
Hazardous weather outlook, Aug 13, 11:11 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Fri Aug 13 2021

NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected again
through tonight. Again the main threat will be heavy rain and the
potential for flash flooding. Numerous areas received 1 to 3
inches of rain yesterday and these areas will be especially
susceptible to flash flooding today. A couple of the strongest
storms may also have small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The flash flooding threat will continue at least through Saturday
as plenty of moisture remains in the area and slow moving storms
will again be possible. Some drier air will start to filter in
starting Sunday, but the threat for showers and thunderstorms will
continue daily.

.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso.

26

In the hours before

Local storm report, Aug 13, 1:34 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
134 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLASH FLOOD      2 WSW FORT BLISS        31.80N 106.46W
08/12/2021                   EL PASO            TX   FIRE DEPT/RESCUE

            *** 1 FATAL, 1 INJ ***
            FLASH FLOODING CAUSED A WALL COLLAPSE AT A
            LOCAL RESIDENCE, REQUIRING FIRE RESCUE. A 65
            YEAR OLD WOMAN DIED AS A RESULT AND A 2 YEAR
            OLD GIRL WAS HOSPITALIZED IN CRITICAL
            CONDITION.

&&
Local storm report, Aug 13, 3:21 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 W FORT BLISS          31.81N 106.48W
08/13/2021  M4.65 INCH       EL PASO            TX   COCORAHS

            COCORAHS STATION TX-EP-73 WYLER TRAMWAY SP.

&&
Local storm report, Aug 13, 5:17 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
517 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      7 WSW MONTANA VISTA     31.81N 106.28W
08/13/2021                   EL PASO            TX   EMERGENCY MNGR

            FLOODING AT INTERSECTION OF MONTANA AND
            DOMINICAN STREET. VEHICLE FLOODED IN
            INTERSECTION.

&&
Special weather statement, Aug 13, 5:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
539 PM MDT Fri Aug 13 2021

NMZ411-140015-
Southern Dona Ana County/Mesilla Valley NM-
539 PM MDT Fri Aug 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA COUNTY
UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Afton to 7 miles west of
Santa Teresa to 10 miles southwest of La Union. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Santa Teresa and Union Pacific Intermodal Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 10691 3190 10688 3198 10694 3197 10673
      3183 10665 3178 10666 3179 10686
TIME...MOT...LOC 2339Z 292DEG 4KT 3194 10685 3188 10679 3185 10681

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:16 PM MDTAreal Flood AdvisoryEPZDoña Ana26 min
Aug 12, 6:20 PM MDTAreal Flood AdvisoryEPZDoña Ana115 min
Aug 12, 6:42 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 12, 6:55 PM MDTSpecial Weather StatementEPZ35 min
Aug 12, 6:57 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Aug 12, 7:23 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 12, 7:55 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 12, 8:05 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 12, 11:33 PM MDTAreal Flood AdvisoryEPZSierra5 hr
Aug 12, 11:56 PM MDTAreal Flood AdvisoryEPZSierra5 hr
Aug 13, 12:14 AM MDTFlash Flood WarningEPZSierra3 hr
Aug 13, 12:16 AM MDTFlash Flood WarningEPZSierra2 hr
Aug 13, 12:20 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 13, 12:32 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 13, 12:42 AM MDTFlash Flood WarningEPZSierra3 hr
Aug 13, 1:09 AM MDTFlash Flood WarningEPZSierra3 hr
Aug 13, 1:34 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 13, 2:30 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 13, 12:02 PM MDTAreal Flood AdvisoryEPZHidalgo118 min
Aug 13, 12:24 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Aug 13, 12:30 PM MDTAreal Flood AdvisoryEPZHidalgo7 min
Aug 13, 12:37 PM MDTFlash Flood WarningEPZHidalgo113 min
Aug 13, 12:51 PM MDTAreal Flood AdvisoryEPZDoña Ana114 min
Aug 13, 1:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Aug 13, 2:47 PM MDTAreal Flood AdvisoryEPZOtero26 min
Aug 13, 2:52 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 13, 3:13 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 13, 3:21 PM MDTAreal Flood AdvisoryEPZOtero114 min
Aug 13, 3:58 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 13, 5:06 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 12, 6:12 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Aug 12, 6:52 PM MDTFlash Flood WarningEPZEl Paso5 hr
Aug 12, 7:07 PM MDTSpecial Weather StatementEPZEl Paso23 min
Aug 12, 7:37 PM MDTAreal Flood AdvisoryEPZEl Paso113 min
Aug 12, 8:24 PM MDTSpecial Weather StatementEPZEl Paso36 min
Aug 12, 9:24 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Aug 13, 3:36 AM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 13, 1:17 PM MDTAreal Flood AdvisoryEPZHudspeth118 min
Aug 13, 1:52 PM MDTAreal Flood AdvisoryEPZEl Paso113 min
Aug 13, 2:45 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr
Aug 13, 3:26 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr
Aug 13, 4:11 PM MDTFlash Flood WarningEPZEl Paso3 hr
Aug 13, 4:17 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth3 hr
Aug 13, 4:49 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth3 hr
Aug 13, 5:25 PM MDTFlash Flood WarningEPZEl Paso3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.